Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS Great Falls, MT

June 12, 2017Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 12, 2017, 9:13 PM MDT for Fergus County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2017, 9:13 PM MDT (03:13 UTC)
Expired
Jun 12, 2017, 10:00 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Great Falls radar (KTFX), 150 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1868 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS55 KTFX 130313
SVRTFX
MTC027-130400-
/O.NEW.KTFX.SV.W.0036.170613T0313Z-170613T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
913 PM MDT MON JUN 12 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Fergus County in central Montana...

* Until 1000 PM MDT

* At 912 PM MDT, severe thunderstorms were located along a line
  extending from 12 miles east of Denton to near Grass Range, moving
  north at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Wind gusts up to 60 mph were reported at LEwistown 
           airport and near Grass Range as these stormed moved 
           through. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lewistown, Denton, Winifred, Grass Range, Roy, Fergus, Forestgrove,
  Danvers, Coffee Creek, Suffolk, Giltedge, Hilger and Christina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4731 10847 4727 10872 4710 10874 4708 10860
      4689 10867 4715 10976 4719 10977 4719 10987
      4723 10988 4723 10999 4727 11000 4727 11012
      4736 11012 4737 11022 4753 10987 4772 10982
      4753 10836
TIME...MOT...LOC 0312Z 184DEG 29KT 4727 10970 4700 10876 

HAIL...0.75IN
WIND...60MPH
 
$$
Hoenisch
1 follow-up statement
771 
WWUS55 KTFX 130357
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
957 PM MDT MON JUN 12 2017

MTC027-130406-
/O.EXP.KTFX.SV.W.0036.000000T0000Z-170613T0400Z/
Fergus MT-
957 PM MDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR FERGUS COUNTY WILL EXPIRE AT
1000 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

LAT...LON 4731 10847 4727 10872 4710 10874 4708 10860
      4689 10867 4715 10976 4719 10977 4719 10987
      4723 10988 4723 10999 4727 11000 4727 11012
      4736 11012 4737 11022 4753 10987 4772 10982
      4753 10836
TIME...MOT...LOC 0356Z 184DEG 29KT 4762 10967 4735 10872 

$$

Hoenisch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:55 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 12, 5:55 PM MDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
555 PM MDT Mon Jun 12 2017

Updated Aviation Discussion

.SYNOPSIS...

An upper level disturbance will move northward into the region
tonight and reside over Central MT on Tuesday. As a
result...showers and thunderstorms this evening will become a more
widespread rainfall overnight and on Tuesday morning. The rain
will gradually diminish from west to east on Wednesday morning.

&&

.DISCUSSION...
Tonight through Tuesday night...The main upper level low is
currently over Idaho this afternoon and is expected to slowly move
northeastward tonight through Tuesday. Showers/thunderstorms are
developing in the Southwest. Some storms could be near/or severe
in portions of Southwest MT this evening...but it looks too
isolated to have a watch at this time. The rain shifts northward
overnight...overspreading much of North Central MT. The main
concern is the WRF model brings in the dry slot to areas along and
east of Great Falls during the morning hours on Tue...allowing
for several dry hours. The rain does wrap back around late Tue
afternoon as the upper level low starts to pull away. Thus I
leaned more towards this solution. Precip amounts are adjusted
down a touch...but still widespread 1 to 2 inches...with isolated
3 inch amounts in the mountains possible. Brusda

Wednesday through Monday...Scattered showers with a few
thunderstorms, gusty westerly winds, and temperatures slightly
cooler than normal will linger over the plains of North Central
Montana on Wednesday in the wake of the exiting upper low. Montana
will then be under the influence of a moderate westerly flow aloft
for the remainder of the period, which will keep temperatures near
to slightly above normal with occasionally gusty westerly surface
winds. Generally weak disturbances will pass over the forecast area,
mainly bringing scattered showers to the mountains. However, a
slightly stronger disturbance will bring a good chance of showers
and thunderstorms to the area Friday afternoon through Saturday
evening. There is some discrepancy regarding precipitation on
Monday, as the GFS model has at least scattered coverage, while the
ECMWF keeps things dry. A blend of models leans toward a mention of
precipitation, so will go with that for now and analyze later model
runs for possible adjustments. Regardless, the models agree to have
temperatures warm to around 5 degrees above normal Sunday into
Monday. Overall, though, no significant weather systems are expected
through the period with only minor temperature variation.
Coulston

&&

.AVIATION...
Updated 0000Z.
Showers/thunderstorms will continue to push northward into central
MT this evening. Wind gusts to 45 kts and hail less than 1" has
been observed with several of the stronger embedded storm cells and
this threat will likely continue through 04z as storms lift north
towards the KHLN, KGTF and KLWT terminals. Area of rain and embedded
TStorms lifts north through the rest of N-Central MT overnight with
upper level low pressure center moving into SE MT by Tues afternoon.
Moisture wrapping around the low will spread back south across much
of central and SW MT on Tuesday with areas of heavier rain focused
over areas near the continental divide. Hoenisch

&&

.HYDROLOGY...
A flood watch continues for Southwest MT for this evening through
Tuesday night for the potential of flash flooding tonight...then
areal flooding Tue/Tue night. The main rivers of concern in
Southwest MT are the Big Hole River near Melrose with this river
rising to near/above flood stage by Wednesday...and the Jefferson
River near Three Forks rising to near/above flood stage by
Thursday.

Over Central MT...I delayed the flood watch until Midnight...but
the potential for flooding is still possible Tue/Tue night. The
Dearborn River is expected to rise near flood stage by Wednesday.

There is a chance for some flooding problems on small streams and
creeks later tonight through Wednesday morning across all of
Central and Southwest MT...depending on where the heavy rain
develops. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  59  48  67 /  80  90  90  20
CTB  52  58  47  65 /  50  90  80  20
HLN  49  55  45  70 /  90  90  80  10
BZN  43  55  40  68 /  70  80  80  10
WEY  34  47  33  58 /  50  90  60  10
DLN  41  55  38  65 / 100 100  40   0
HVR  55  69  50  69 /  50  50  70  60
LWT  44  61  45  64 /  80  60  70  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Tuesday night Beaverhead...Gallatin...
Madison.

Flood Watch from midnight MDT tonight through late Tuesday night
Broadwater...Cascade...Central and Southern Lewis and Clark...
Chouteau...Eastern Teton...Fergus...Jefferson...Judith Basin...
Meagher...Southern Rocky Mountain Front.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 12, 8:12 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
812 PM MDT MON JUN 12 2017

MTZ051-130315-
Fergus MT-
812 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FERGUS COUNTY UNTIL 915
PM MDT...

At 810 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Moore to 15 miles south of
Grass Range. Movement was north at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lewistown, Denton, Moore, Grass Range, Roy, Fergus, Forestgrove,
Glengarry, Garneill, Danvers, Coffee Creek, Giltedge, Heath, Hilger,
Christina and Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4676 10863 4675 10938 4670 10939 4669 10974
      4678 10976 4682 10984 4690 10976 4718 10976
      4719 10987 4723 10988 4723 10999 4727 11000
      4728 11008 4739 11013 4738 10862 4727 10861
      4727 10872 4710 10874 4708 10860
TIME...MOT...LOC 0210Z 170DEG 28KT 4673 10970 4682 10890

Hoenisch
Local storm report, Jun 12, 8:24 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
824 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             VAUGHN                  47.56N 111.55W
06/12/2017  M1.00 INCH       CASCADE            MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZED HAIL... ALONG
            WITH 30 TO 35MPH WIND GUSTS.

&&

KLG
Special weather statement, Jun 12, 8:25 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
825 PM MDT MON JUN 12 2017

MTZ012>014-048-049-130330-
Chouteau MT-Cascade MT-Southern Rocky Mountain Front MT-
Eastern Teton MT-Central and Southern Lewis and Clark MT-
825 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK...CENTRAL
TETON...SOUTHWESTERN CHOUTEAU AND CASCADE COUNTIES UNTIL 930 PM
MDT...

At 823 PM MDT, trained weather spotters reported strong thunderstorms
along a line extending from 9 miles southwest of Fairfield to 9
miles west of Great Falls to near Belt. Movement was generally north
at 20 mph.

Dime size hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Great Falls, Choteau, Fort Benton, Cascade, Fairfield, Belt, Dutton,
Fort  Shaw, Highwood, Augusta, Black Eagle, Fort Shaw, Power, Carter,
Floweree, Eden, Stockett, First Peoples Buffalo Jump State Park, Ulm
and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4794 11243 4791 11156 4790 11066 4717 11082
      4722 11147 4726 11238
TIME...MOT...LOC 0223Z 191DEG 18KT 4753 11214 4750 11150 4738 11099

MARTIN
Special weather statement, Jun 12, 8:32 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Great Falls MT
832 PM MDT MON JUN 12 2017

MTZ013-050-130330-
Chouteau MT-Judith Basin MT-
832 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR JUDITH BASIN AND SOUTH CENTRAL
CHOUTEAU COUNTIES UNTIL 930 PM MDT...

At 830 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Belt to 8 miles south of
Hobson. Movement was north at 25 mph.

Half inch hail and wind gusts up to 50 mph are likely with these
storms in addition to very heavy rainfall and frequent lightning.

Locations impacted include...
Fort Benton, Stanford, Geraldine, Hobson, Geyser, Highwood,
Raynesford, Windham, Moccasin, Ackley Lake State Park, Utica,
Shonkin, Square Butte and Benchland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4682 10984 4678 10978 4716 11077 4735 11077
      4736 11064 4744 11064 4745 11076 4752 11077
      4790 11065 4748 11000 4741 11022 4736 11021
      4736 11012 4727 11012 4719 10987 4718 10976
      4690 10976
TIME...MOT...LOC 0230Z 185DEG 24KT 4735 11106 4687 10985

Hoenisch
Local storm report, Jun 12, 9:08 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
908 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND GST     2 WSW LEWISTOWN         47.05N 109.47W
06/12/2017  M58 MPH          FERGUS             MT   ASOS

&&

MARTIN
Local storm report, Jun 12, 9:11 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
911 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     12 SE FORESTGROVE       46.85N 108.94W
06/12/2017  M60 MPH          FERGUS             MT   AWOS

&&

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:26 PM MDTSpecial Weather StatementTFXCascade49 min
Jun 12, 7:30 PM MDTSpecial Weather StatementTFXCascade, Lewis and Clark45 min
Jun 12, 7:53 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Jun 12, 8:12 PM MDTSpecial Weather StatementTFXFergus63 min
Jun 12, 8:25 PM MDTSpecial Weather StatementTFXCascade, Teton65 min
Jun 12, 8:32 PM MDTSpecial Weather StatementTFXJudith Basin58 min
Jun 12, 9:39 PM MDTSpecial Weather StatementTFXPondera, Teton66 min
Jun 13, 10:42 AM MDTRiver Flood WatchTFX54 hr
Jun 13, 1:40 PM MDTSpecial Weather StatementTFXCascade50 min
Jun 13, 2:29 PM MDTSpecial Weather StatementTFXHill46 min
Jun 13, 2:48 PM MDTSpecial Weather StatementTFXCascade42 min
Jun 13, 3:42 PM MDTSpecial Weather StatementTFXCascade48 min
Jun 13, 3:53 PM MDTSpecial Weather StatementTFXChouteau37 min
Jun 13, 4:28 PM MDTSpecial Weather StatementTFXCascade47 min
Jun 13, 4:43 PM MDTSpecial Weather StatementTFXHill47 min
Jun 13, 5:32 PM MDTSpecial Weather StatementTFXHill43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.